What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 24, 12:42 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Sep 24, 12:42 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
142 PM EDT Tue Sep 24 2024
.SYNOPSIS...
A wave of low pressure will bring showers and thunderstorms to
the Ohio Valley today. Drier weather is expected for Wednesday
through Thursday before a tropical system provides a chance of
precipitation late this week into the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Morning update...
Primary line of showers and thunderstorms is moving through the
lower Scioto Valley including northeast Kentucky. Behind the
line, scattered showers and a few thunderstorms have formed
primarily across the greater Cincinnati area including
Wilmington. This scattered development is forming within a belt
of modest southwesterly low-level flow which is allowing for
moist ascent over the area. Highest PoPs have been adjusted to
the east for the near term, with 30-40 PoP through the next few
hours across the moist ascent region.
No major changes to the afternoon expectations. The area is
split on two specific severe threat factors:
1. A surface low to the northwest will supply more favorable
low-level wind shear across portions of west-central Ohio later
this afternoon, perhaps modifying low-level turning of the
winds. Can't rule out a few organized storms in this location
with a tornado possible.
2. Across the south (SPC Day 1 Slight Risk) and north of the
Ohio River, stronger deep-layer shear supports a better chance
for a few organized storms with large hail, damaging winds, and
a tornado or two possible. The SPC tornado threat (2%) continues
north of the Slight Risk, roughly along and south of the I-71
corridor. Shear decreases north of this area, but it will still
be strong enough to support organized storms.
Timing: While ongoing new development may gradually become
strong, the primary window for severe weather potential is
between 1pm and 7pm.
After the thunderstorms this afternoon, PoPs trend down into the
evening and overnight, except for locations across the far
southeast. Moisture advection and an approaching upper level low
will aid in continued shower or light rain development through
Wednesday morning.
Previous discussion...
A swath of showers will decrease later this morning as a mid-
level impulse continues off to the east. Behind this energy, a
lull in the precipitation and perhaps thinning of the clouds
will likely allow for some destabilization to occur. The degree
of instability we achieve brings some uncertainty to the
forecast for this afternoon, with models ranging from 1000J/kg
to nearly 2500J/kg.
A wave of surface low pressure accompanying the parent mid-level
shortwave will offer an increased vertical shear profile. The
00Z HRRR has 40-50 knots of effective shear this afternoon
during our peak in diurnal instability.
Bottom line for this afternoon will be the threat for a few
storms containing damaging winds. Also can't rule out a tornado
or two if storm-scale backing of the surface winds occurs.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
The surface low will move away to the north this evening leaving
a trailing surface boundary laid out in the vicinity of our
northeast Kentucky counties. Have held onto PoPs in this area
closest to the boundary. Otherwise, tonight and Wednesday will
generally be drier than today with the lack of a stronger
forcing mechanism. Temperatures will range from near 80 along
and southeast of Interstate 71 with cooler highs in the 70s
to the northwest.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Models continue to show tropical moisture lifting northward toward
our area Thursday into Friday. There remains some uncertainty
as to how far north it will actually make it before it begins to
get wrapped into the deeper upper level low situated over the mid
to lower Mississippi Valley. Nonetheless, it does look like a
decent chance for showers to make it at least up into our southern
forecast area per the GFS and ECMWF ensemble means. Will therefore
go with likely pops across the south, trimming back to chance in our
north, with the highest QPF expected along and south of the Ohio
River.
The upper level low will slowly weaken and open up into a trough as
it lifts northeast toward the Great Lakes through the weekend and
into early next week. With moisture continuing to rotate around the
low, will hang to occasional chances for showers through the
remainder of the long term period.
Temperatures will be fairly seasonable with highs in the mid
70s to lower 80s through the weekend. Somewhat cooler temperatures
are expected on Monday with highs in the low to mid 70s.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Thunderstorm activity lull early this afternoon, but development
is already beginning again across southern & western Indiana as
well as western Kentucky. This activity will quickly move
northeast, impacting CVG/LUK first, then ILN. DAY may see
additional development moving east out of Indiana in the next
few hours. Maintained TEMPOs for all sites, including CMH/LCK
with a later arrival time there. This thunderstorm activity
decreases in coverage quickly this evening, with a few remnant
showers around after 00Z.
During the overnight, low level clouds are forecast to develop,
as well as pocket of fog. IFR/MVFR forecast as all sites, with
timing adjusted slight faster (~07 to 08Z) from previous
forecast. Conditions gradually improve between 14Z and 18Z
Wednesday.
OUTLOOK...MVFR ceilings possible Wednesday night. Wind gusts
between 30 to 35 mph possible Friday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Coniglio
NEAR TERM...McGinnis
SHORT TERM...
LONG TERM...JGL
AVIATION...
Hazardous weather outlook, Sep 24, 2:02 AM EST, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
302 AM EDT Tue Sep 24 2024
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-251000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
302 AM EDT Tue Sep 24 2024
This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.
.DAY ONE...Today and tonight.
A few severe thunderstorms are possible this afternoon and evening.
The main threat will be damaging winds. In addition, a tornado or two
cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 24, 1:27 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Wilmington OH
227 PM EDT Tue Sep 24 2024
INZ080-KYZ089-090-094-241900-
Switzerland IN-Carroll KY-Owen KY-Gallatin KY-
227 PM EDT Tue Sep 24 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
SWITZERLAND...CARROLL...NORTHWESTERN OWEN AND WESTERN GALLATIN
COUNTIES THROUGH 300 PM EDT...
At 226 PM EDT, a strong thunderstorm was located near Bedford, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation.
Locations impacted include...
Carrollton, Vevay, Owenton, Kentucky Speedway, Ghent, Sanders,
Sparta, Worthville, Prestonville, Gratz, Braytown, Interstate 71 at
Mile Marker 52, Wheatley, Langstaff, New Liberty, Elmer Davis Lake,
Interstate 71 at State Route 227, Interstate 71 at Mile Marker 40,
Long Ridge, and English.
This includes I-71 in Kentucky between mile markers 39 and 59.
If outdoors, consider seeking shelter inside a sturdy building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Indiana...and northern Kentucky.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3871 8523 3869 8520 3873 8520 3878 8514
3872 8486 3851 8476 3847 8495 3849 8499
3852 8498 3850 8502 3851 8503 3855 8500
3856 8501 3857 8504 3856 8506 3860 8508
3858 8521 3863 8523 3867 8527
TIME...MOT...LOC 1826Z 238DEG 36KT 3852 8526
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ClarkSpecial weather statement, Sep 24, 1:48 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
248 PM EDT Tue Sep 24 2024
INZ075-080-KYZ089>093-OHZ070-071-077-078-241930-
Switzerland IN-Ohio IN-Boone KY-Carroll KY-Kenton KY-Campbell KY-
Gallatin KY-Hamilton OH-Clermont OH-Warren OH-Butler OH-
248 PM EDT Tue Sep 24 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF OHIO...SWITZERLAND...
EASTERN CARROLL...KENTON...NORTHERN CAMPBELL...BOONE...GALLATIN...
HAMILTON...SOUTHEASTERN BUTLER...NORTHWESTERN CLERMONT AND SOUTHERN
WARREN COUNTIES THROUGH 330 PM EDT...
At 248 PM EDT, strong thunderstorms were located along a line
extending from Reading to near Vevay, moving northeast at 50 mph.
HAZARD...Wind gusts up to 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation.
Locations impacted include...
Cincinnati, Hamilton, Fairfield, Covington, Mason, Florence,
Independence, Lebanon, Norwood, Forest Park, Erlanger, Fort Thomas,
Newport, Sharonville, Monroe, Blue Ash, Loveland, Springdale,
Reading, and Montgomery.
This includes the following Interstates...
I-71 in Kentucky between mile markers 67 and 77.
I-71 in Ohio between mile markers 0 and 41.
I-74 in Ohio between mile markers 9 and 19.
I-75 in Kentucky between mile markers 169 and 191.
I-75 in Ohio between mile markers 0 and 27.
If outdoors, consider seeking shelter inside a sturdy building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Indiana...northern Kentucky...and southwestern Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3901 8494 3901 8490 3903 8488 3905 8489
3941 8446 3947 8399 3906 8428 3879 8465
3877 8490 3873 8498 3876 8520 3879 8520
TIME...MOT...LOC 1848Z 224DEG 42KT 3920 8445 3877 8514
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
Clark